×

Arithmeticity of discrete subgroups containing horospherical lattices. (English) Zbl 1440.22019

There is a longstanding conjecture, formulated by G. Margulis (but not published by him). Let \(G\) be a semisimple real algebraic Lie group of real rank \(>1\) (this assumption is necessary here) and \(U\) be a non-trivial horospherical subgroup of \(G\) (i.e. the unipotent radical of some parabolic subgroup in \(G\)). Let \(\Gamma\) be a discrete Zariski dense subgroup of \(G\) that contains an irreducible lattice \(\Delta\) of \(U\). Then \(\Gamma\) is a non-cocompact irreducible arithmetic lattice of \(G\). It is quite rare to find statements that state about a discrete subgroup that it is a lattice, rather than assuming that it is a lattice.
This conjecture was previously proved in some special cases. In this article, this conjecture is proved in the general case. More precisely, it is supposed here that \(\Delta\) is an indecomposable lattice. For lattices \(\Delta \subset U\) included in discrete Zariski dense subset \(\Gamma\) of \(G\), it is proved that these two notions (irreducibility and indecomposability) are equivalent.
The article provides all basic necessary definitions and provides many examples. This makes it rather easy to read. The proof uses numerous auxiliary statements. At the end of the article, the authors for the convenience of the reader list the main steps of their proof. Then two open questions for the cases of groups \(G=\mathrm{SL}(3, \mathbb{R})\) and \(G=\mathrm{SL}(2,\mathbb{R}) \times\mathrm{SL}(2,\mathbb{R})\) are formulated.

MSC:

22E40 Discrete subgroups of Lie groups
11F06 Structure of modular groups and generalizations; arithmetic groups
20H05 Unimodular groups, congruence subgroups (group-theoretic aspects)
PDF BibTeX XML Cite
Full Text: DOI arXiv Euclid

References:

[1] Y. Benoist and H. Oh, Discrete subgroups of \(\operatorname{SL}(3,\mathbb{R})\) generated by triangular matrices, Int. Math. Res. Not. IMRN 2010, no. 4, 619-634. · Zbl 1186.22014
[2] Y. Benoist and H. Oh, Discreteness criterion for subgroups of products of \(\operatorname{SL}(2)\), Transform. Groups 15 (2010), no. 3, 503-515. · Zbl 1202.22014
[3] A. Borel, Density properties for certain subgroups of semi-simple groups without compact components, Ann. of Math. (2) 72 (1960), 179-188. · Zbl 0094.24901
[4] A. Borel, Introduction aux groupes arithmétiques, Hermann, Paris, 1969. · Zbl 0186.33202
[5] A. Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 (1962), 485-535. · Zbl 0107.14804
[6] A. Borel and J. Tits, Groupes réductifs, Publ. Math. Inst. Hautes Études Sci. 27 (1965), 55-150. · Zbl 0145.17402
[7] N. Bourbaki, Éléments de mathématique, fasc. 34: Groupes et algèbres de Lie, chapitres 4-6, Actualités Sci. Indust. 1337, Hermann, Paris, 1968.
[8] N. Bourbaki, Éléments de mathématique, fasc. 38: Groupes et algèbres de Lie, chapitres 7 et 8, Actualités Sci. Indust. 1364, Hermann, Paris, 1975. · Zbl 0329.17002
[9] L. J. Corwin and F. P. Greenleaf, Representations of Nilpotent Lie Groups and Their Applications, I, Cambridge Stud. Adv. Math. 18, Cambridge Univ. Press, Cambridge, 1990.
[10] E. B. Dynkin, “Maximal subgroups of the classical groups” in Selected Papers of E. B. Dynkin with Commentary, Amer. Math. Soc., Providence (2000) 37-186.
[11] M. Einsiedler, A. Katok, and E. Lindenstrauss, Invariant measures and set of exceptions to Littlewood’s conjecture, Ann. of Math. (2) 164 (2006), 513-560. · Zbl 1109.22004
[12] J. Faraut and A. Korányi, Analysis on Symmetric Cones, Oxford Univ. Press, New York, 1994. · Zbl 0841.43002
[13] S. Helgason, Differential Geometry, Lie Groups, and Symmetric Spaces, Pure Appl. Math. 80, Academic Press, New York, 1978. · Zbl 0451.53038
[14] L. Ji, A summary of the work of Gregory Margulis, Pure Appl. Math. Q. 4 (2008), no. 1, 1-69. · Zbl 1279.01039
[15] V. G. Kac, Some remarks on nilpotent orbits, J. Algebra 64 (1980), no. 1, 190-213. · Zbl 0431.17007
[16] D. A. Kazhdan and G. A. Margulis, A proof of Selberg’s hypothesis, Mat. Sb. (N.S.) 75 (1968), 163-168.
[17] D. Kleinbock and G. Tomanov, Flows on \(S\)-arithmetic homogeneous spaces and applications to metric Diophantine approximation, Comment. Math. Helv. 82 (2007), no. 3, 519-581. · Zbl 1135.11037
[18] G. A. Margulis, Arithmetic properties of discrete subgroups (in Russian), Uspehi Mat. Nauk 29 (1974), no. 1, 49-98; English translation in Russian Math. Surveys 29 (1974), 107-156. · Zbl 0299.22010
[19] G. A. Margulis, Arithmeticity of the irreducible lattices in the semisimple groups of rank greater than \(1\), Invent. Math. 76 (1984), no. 1, 93-120. · Zbl 0551.20028
[20] G. A. Margulis, Discrete Subgroups of Semisimple Lie Groups, Ergeb. Math. Grenzgeb. (3) 17, Springer, Berlin, 1991. · Zbl 0732.22008
[21] G. A. Margulis and G. M. Tomanov, Invariant measures for actions of unipotent groups over local fields on homogeneous spaces, Invent. Math. 116 (1994), no. 1-3, 347-392. · Zbl 0816.22004
[22] S. Miquel, Arithméticité de sous-groupes d’un produit de groupes de rang \(1\), J. Inst. Math. Jussieu 18 (2019), no. 1, 225-248. · Zbl 06993649
[23] H. Oh, Discrete subgroups of \(\operatorname{SL}_n(\mathbb{R})\) generated by lattices in horospherical subgroups, C. R. Acad. Sci. Paris Sér. I Math. 323 (1996), no. 12, 1219-1224. · Zbl 0860.22007
[24] H. Oh, “Arithmetic properties of some Zariski dense discrete subgroups” in Lie Groups and Ergodic Theory (Mumbai, 1996), Tata Inst. Fund. Res. Stud. Math. 14, Tata Inst. Fund. Res., Bombay, 1998, 151-165. · Zbl 0964.22012
[25] H. Oh, Discrete subgroups generated by lattices in opposite horospherical subgroups, J. Algebra 203 (1998), no. 2, 621-676. · Zbl 0907.22014
[26] H. Oh, On discrete subgroups containing a lattice in a horospherical subgroup, Israel J. Math. 110 (1999), 333-340. · Zbl 0924.22010
[27] H. Oh, \(S\)-arithmeticity of discrete subgroups containing lattices in horospherical subgroups, Duke Math. J. 101 (2000), no. 2, 209-219. · Zbl 0958.22009
[28] A. L. Onishchik and E. B. Vinberg, Lie Groups and Lie Algebra, III, Springer, Berlin, 1994. · Zbl 0797.22001
[29] M. S. Raghunathan, Discrete Subgroups of Lie Groups, Ergeb. Math. Grenzgeb. 68, Springer, New York, 1972. · Zbl 0254.22005
[30] M. S. Raghunathan, “Discrete groups and \(\mathbf{Q} \)-structures on semi-simple Lie groups” in Discrete Subgroups of Lie Groups and Applications to Moduli (Internat. Colloq., Bombay, 1973), Oxford Univ. Press, Oxford, 1975, 225-321.
[31] M. S. Raghunathan, On the congruence subgroup problem, Inst. Hautes Études Sci. Publ. Math. 46 (1976), 107-161. · Zbl 0347.20027
[32] M. Ratner, On Raghunathan’s measure conjecture, Ann. of Math. (2) 134 (1991), 545-607. · Zbl 0763.28012
[33] M. Ratner, Raghunathan’s topological conjecture and distributions of unipotent flows, Duke Math. J. 63 (1991), no. 1, 235-280. · Zbl 0733.22007
[34] H. Rubenthaler, “Espaces préhomogènes de type parabolique” in Lectures on Harmonic Analysis on Lie Groups and Related Topics (Strasbourg, 1979), Lectures in Math. 14, Kinokuniya, Tokyo, 1982, 189-221. · Zbl 0561.17005
[35] A. Selberg, Notes on discrete subgroups of motions of products of upper half planes, unpublished lecture notes.
[36] T. · Zbl 0822.22005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.